South Dakota, 2013

Hail in South Dakota, August 12, 2013

August 12, 2013 · NWS UNR · 1 event in 1 county or zone

A supercell thunderstorm developed over northwestern Butte County and tracked southward across the area before weakening. The storm produced large hail northeast of Newell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over northwestern Butte County and tracked southward across the area before weakening. The storm produced large hail northeast of Newell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 4:25 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 4:25 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT MON AUG 12 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 213 PM MDT MON AUG 12 2013

A LARGE SCALE BLOCKING PATTERN DOMINATES OVER NORTH
AMERICA WITH UPPER LEVEL TROUGHING OVER THE EASTERN HALF OF THE
CONTINENT AND A RIDGE ALONG THE CONTDVD. THE DAKOTAS REMAIN ON THE
COOL SIDE OF THE FRONT WHICH EXTENDS FROM CENTRAL MONTANA
SOUTHEASTWARD INTO THE CENTRAL PLAINS.  SATELLITE IMAGERY SHOWS A
FAIRLY STRONG BUT DRY SHORT WAVE ROTATING SOUTHWARD INTO THE
NORTHERN PLAINS FROM CANADA THIS AFTERNOON.  A WEAKER SYSTEM IS
FAINTLY VISIBLE IN THE WATER VAPOR LOOP MOVING SOUTHEASTWARD THROUGH
THE WESTERN DAKOTAS.  AT THE SURFACE...RIDGING OVER THE EASTERN
DAKOTAS SET UP A RETURN FLOW OVER WESTERN SOUTH DAKOTA RESULTING IN
A BAND OF HIGHER DEW POINTS EXTENDING INTO NORTHWEST SOUTH DAKOTA.
PLENTY OF INSTABILITY APPEARS TO BE AVAILABLE WITH SBCAPES IN EXCESS
OF 2000 J/KG OVER MUCH OF THE WEST...HOWEVER 0-6KM SHEAR WAS LESS
THAN 40 KTS OVER THE MOST OF WESTERN SOUTH DAKOTA.  LITTLE OR NO
DEVELOPMENT HAD OCCURRED EAST OF THE HIGH TERRAIN OF CENTRAL/EASTERN
WYOMING AS OF 19Z.

TONIGHT...CHANCE POPS WILL REMAIN IN THE FORECAST FOR TONIGHT DUE TO
PLENTY OF INSTABILITY AND POSSIBLE WEAK UPPER LEVEL SUPPORT. AS WEAK
DISTURBANCES ALOFT CROSSES THE REGION TONIGHT AND THE LOW LEVEL JET
INTENSIFIES OVER THE AREA THIS EVENING...THE COVERAGE OF STORMS
COULD EXPAND SOME INTO THE OVERNIGHT HOURS...ESPECIALLY EAST OF THE
BLACK HILLS. STORM MOTION THIS EVENING SHOULD BE VERY SLOW...SO IF
SIGNIFICANT CONVECTION DOES DEVELOP LOCALLY HEAVY RAINFALL
ACCUMULATIONS ARE A POSSIBILITY.

TUESDAY AND TUESDAY NIGHT...THE MODELS CALL FOR THE RIDGE TO REMAIN
OVER THE EASTERN DAKOTAS AND LEE SIDE TROUGHING TO REMAIN OVER
EASTERN WYOMING. THEREFORE DAILY CHANCES FOR SHOWERS AND STORMS WILL
STAY IN THE FORECAST FOR THE NEXT SEVERAL DAYS. THUNDERSTORMS WHICH
DEVELOP LATE TONIGHT COULD PERSIST WELL INTO THE DAYTIME HOURS
TUESDAY SUPPORTED BY CONTINUED INSTABILITY AND SEVERAL ADDITIONAL
WEAK UPPER LEVEL IMPULSES CROSSING THE FORECAST AREA. ISOLATED
STRONG TO SEVERE STORMS ARE AGAIN POSSIBLE...MAINLY FOR THE
AFTERNOON AND EVENING HOURS.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 213 PM MDT MON AUG 12 2013

MEAN WESTERN NOAM RIDGING TO REMAIN IN THE
PERIOD...WITH DOWNSTREAM MEAN NEGATIVE HEIGHT ANOMALIES LINGERING IN
EASTERN NOAM. ALTHOUGH A BRIEF REMOVAL OF THE PERSISTENT EASTERN
NOAM UPPER TROUGH WILL SUPPORT A BRIEF PERIOD OF LOCAL PROGRESSIVE
FLOW. NE PAC MEAN TROUGHING WILL CONTINUE TO SUPPORT SUBTLE IMPULSES
IN THE FLOW...WITH A MORE SUBSTANTIAL WAVE POSSIBLE TOWARD THE END
OF THIS WEEKEND. BEFOREHAND...A LINGERING STALLED BAROCLINIC ZONE
WILL PROVIDE A PATHWAY FOR PERTURBED WNW FLOW THROUGH MID WEEK. THE
NE PAC PERSISTENT UPPER TROUGH IS FORECAST TO CYCLE IN ALL
DETERMINISTIC MODELS...WITH UPPER RIDGING EXPECTED OVER THE NORTHERN
PLAINS FRIDAY THROUGH MUCH OF THE WEEKEND. THERE IS UNCERTAINTY IN
THE STRENGTH/PATH/AND LOCAL EFFECT OF THE EXPECTED EJECTING UPPER
TROUGH...WITH MODELS TRENDING FARTHER NORTH AND SHEARING THIS WAVE AS
IT PROGRESSES EAST...MOST PRONOUNCED IN THE ECMWF. THIS WOULD
EFFECTIVELY SHIFT THE REGION INTO ACTIVE SW FLOW WITH GENERALLY FAST
FLOW ON THE EDGE OF THE NORTHERN FA...SUPPORTING CONVECTIVE CHANCES
GIVEN A DEEP MOISTURE AXIS OVER THE REGION. FAIRLY WARM TEMPS WOULD
BE EXPECTED AS THE UPPER RIDGE TILTS OVER THE REGION...DIFFERENT
FROM PREVIOUS RUNS WHICH SUPPORTED A WESTERN BIAS TO THE WESTERN
CONUS RIDGE GIVEN A STRONGER EASTERN NOAM NEGATIVE HEIGHT ANOMALY.
HENCE...WILL SIDE WITH THE MIDDLE TO WARMER SIDE OF GUIDANCE FOR NOW
IN THE LATER PERIODS...WITH LOW CHANCES FOR PRECIP AT THE END OF THE
PERIOD GIVEN THE PROGGED ACTIVE FLOW REGIME...REMAINING COOLER ON
THE FRONT END OF THE PERIOD ALSO WITH LINGERING PRECIP CHANCES FOR
PERTURBED NW FLOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 523 PM MDT MON AUG 12 2013

ISOLATED/SCATTERED TSRA WILL MOVE ACROSS THE AREA TONIGHT...MAINLY
THIS EVENING. ADDITIONAL ACTIVITY WILL DEVELOP TUESDAY AFTERNOON.
ANY STORMS WILL HAVE LOCAL MVFR CIGS/VSBYS. OTHERWISE...VFR
CONDITIONS WILL PREVAIL EXCEPT FOR SOME ST/BR POTENTIALLY
DEVELOPING AGAIN THIS MORNING ON THE SD PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...CARPENTER
LONG TERM...JC
AVIATION...HELGESON
Hazardous weather outlook, Aug 12, 5:53 AM MST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
653 AM MDT MON AUG 12 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
653 AM MDT (753 AM CDT) MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND TONIGHT AS ANOTHER WEAK DISTURBANCE CROSSES
THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS WITH ANY SEVERE STORMS. STRONGER STORMS COULD ALSO
PRODUCE HEAVY RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH
THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 12, 1:15 PM MST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT MON AUG 12 2013

SDZ028-122045-
CENTRAL BLACK HILLS SD-
215 PM MDT MON AUG 12 2013

...THUNDERSTORMS DEVELOPING OVER WESTERN PENNINGTON COUNTY...

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR DEERFIELD RESERVOIR...OR
11 MILES NORTHWEST OF HILL CITY...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEERFIELD RESERVOIR AREA AND HILL CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4393 10354 4385 10379 4407 10383 4410 10367
TIME...MOT...LOC 2014Z 338DEG 18KT 4402 10372

JC
Local storm report, Aug 12, 1:42 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             1 ENE DEERFIELD RESERVO 44.02N 103.78W
08/12/2013  E1.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

DBARBER
Special weather statement, Aug 12, 3:49 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT MON AUG 12 2013

SDZ029-122330-
SOUTHERN BLACK HILLS SD-
449 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 530
PM MDT...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SANATOR...OR 9 MILES
SOUTHWEST OF DOWNTOWN CUSTER...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARGYLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4351 10361 4353 10387 4375 10378 4373 10359
TIME...MOT...LOC 2249Z 006DEG 10KT 4365 10371

HELGESON
Special weather statement, Aug 12, 3:52 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT MON AUG 12 2013

WYZ054-122330-
NORTHERN CAMPBELL WY-
452 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 530
PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ECHETA...OR 13 MILES WEST OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ECHETA...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 111 AND
115...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4455 10583 4443 10549 4421 10571 4429 10594
TIME...MOT...LOC 2252Z 206DEG 3KT 4433 10577

CALDERON
Special weather statement, Aug 12, 5:27 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT MON AUG 12 2013

SDZ012-013-130115-
BUTTE SD-NORTHERN MEADE CO PLAINS SD-
627 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND EASTERN BUTTE
COUNTIES UNTIL 715 PM MDT...

AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF MUD BUTTE...OR 43 MILES
NORTHEAST OF DOWNTOWN STURGIS...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL MEADE AND EASTERN BUTTE COUNTIES
BETWEEN HOOVER AND FAIRPOINT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4471 10282 4470 10313 4500 10312 4501 10291
TIME...MOT...LOC 0027Z 354DEG 16KT 4491 10302

HELGESON

The radar

The Rapid City radar (KUDX), 88 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butte

When
August 12, 5:35 PM MST
Where
Butte County, 18.96 mi SE of Hoover
Measured
2 in hail
Reported by
Public
Coordinates
44.905, -103.013

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470593.